Some contraceptives and hormone replacements have been linked to certain eye conditions. Learn what you can do to protect your vision.
An estimated 11 million or more American women currently use birth control pills to prevent pregnancy, while hormone replacement therapy is frequently used to control the symptoms of menopause. But did you know that their use may also cause a range of side effects that includes dry eye and glaucoma, both of which can lead to poor vision or even vision loss?
One of the most common complaints for women taking birth control pills or hormone replacement therapy is dry eye, a common and often chronic condition in which there are insufficient tears to properly lubricate and nourish the eye. An established cause of dry eye is hormonal changes, which can be brought about by using birth control or hormone replacement. According to the National Eye Institute, women who take estrogen-only hormone replacement therapy are 70 percent more likely to develop dry eye, while women using both estrogen and progesterone carry a 30 percent increased chance of developing dry eye.
Patients affected by dry eye will experience changes in the tear film, which consists of three main layers that combine to protect, bathe and nourish the eye surface. When this balance is affected, common symptoms that occur include burning eyes, excessive tearing and a sandy foreign body sensation. Dry eye is often treated with drops and occasionally tear duct plugs to increase the volume of tears. With numerous dry eye products available to treat the condition, it is best to discuss the most effective products for your specific dry eye condition with your eye care provider.
One of the leading causes of blindness in the United States, glaucoma is another serious condition that can develop from the use of oral contraceptives. The disease is characterized by damage to nerve tissue resulting in a gradual loss of peripheral vision. It is not entirely clear why contraceptive use might correlate to developing glaucoma, but optic nerve cells contain estrogen receptors that play a role in protecting the eyes from age-related decline. Research suggests that contraceptives may interfere in that process by lowering estrogen levels.
A recent study that used 2005- 2008 data from the Centers for Disease Controls National Health and Nutrition Examination Survey (NHANES) revealed women who have used birth control pills for three years or longer have a 5 percent risk of developing glaucoma, as opposed to a 2.5 percent risk in the general population. More research is needed to establish a causative relationship, but gynecologists and eye care professionals should be aware of the potential association and ensure that it is considered along with other risk factors.
Unlike dry eye, which responds to treatment and is reversible, glaucoma can lead to irreversible damage if not treated properly. Along with lifestyle management changes that include exercise and nutrition, treatment of glaucoma includes ocular medications and surgery. It’s important to remember that both conditions can be diagnosed, treated and monitored with a yearly eye examination.